Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

   
 

 

The triangular theorem of eight and representation by quadratic polynomials


Authors: Wieb Bosma and Ben Kane
Journal: Proc. Amer. Math. Soc. 141 (2013), 1473-1486
MSC (2010): Primary 11E25, 11E20, 11E45
Published electronically: September 21, 2012
MathSciNet review: 3020835
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We investigate here the representability of integers as sums of triangular numbers, where the $ n$-th triangular number is given by $ T_n=$
$ n(n+1)/2$. In particular, we show that $ f(x_1, x_2, \ldots , x_k)=b_1T_{x_1}+\cdots +b_kT_{x_k}$, for fixed positive integers $ b_1, b_2, \ldots , b_k$, represents every nonnegative integer if and only if it represents $ 1$, $ 2$, $ 4$, $ 5$, and $ 8$. Moreover, if `cross-terms' are allowed in $ f$, we show that no finite set of positive integers can play an analogous role, in turn showing that there is no overarching finiteness theorem which generalizes the statement from positive definite quadratic forms to totally positive quadratic polynomials.


References [Enhancements On Off] (What's this?)

  • 1. Manjul Bhargava, On the Conway-Schneeberger fifteen theorem, Quadratic forms and their applications (Dublin, 1999) Contemp. Math., vol. 272, Amer. Math. Soc., Providence, RI, 2000, pp. 27–37. MR 1803359, 10.1090/conm/272/04395
  • 2. M. Bhargava, J. Hanke, Universal quadratic forms and the $ 290$-Theorem, Invent. Math., to appear.
  • 3. A. Cauchy, Démonstration du théorème général de Fermat sur les nombres polygones, Mém. Sci. Math. Phys. Inst. France 14 (1813-1815), 177-220; Oeuvres complètes VI (1905),
    320-353.
  • 4. J. H. Conway, Universal quadratic forms and the fifteen theorem, Quadratic forms and their applications (Dublin, 1999) Contemp. Math., vol. 272, Amer. Math. Soc., Providence, RI, 2000, pp. 23–26. MR 1803358, 10.1090/conm/272/04394
  • 5. David A. Cox, Primes of the form 𝑥²+𝑛𝑦², A Wiley-Interscience Publication, John Wiley & Sons, Inc., New York, 1989. Fermat, class field theory and complex multiplication. MR 1028322
  • 6. Pierre Deligne, La conjecture de Weil. I, Inst. Hautes Études Sci. Publ. Math. 43 (1974), 273–307 (French). MR 0340258
  • 7. L. E. Dickson, Quaternary Quadratic Forms Representing all Integers, Amer. J. Math. 49 (1927), no. 1, 39–56. MR 1506600, 10.2307/2370770
  • 8. William Duke, Some old problems and new results about quadratic forms, Notices Amer. Math. Soc. 44 (1997), no. 2, 190–196. MR 1426107
  • 9. Burton W. Jones, The Arithmetic Theory of Quadratic Forms, Carcus Monograph Series, no. 10, The Mathematical Association of America, Buffalo, N. Y., 1950. MR 0037321
  • 10. Benjamin Kane, Representing sets with sums of triangular numbers, Int. Math. Res. Not. IMRN 17 (2009), 3264–3285. MR 2534998, 10.1093/imrn/rnp053
  • 11. J. Liouville, Nouveaux théorèmes concernant les nombres triangulaires, Journal de Mathématiques Pures et Appliquées 8 (1863), 73-84.
  • 12. Melvyn B. Nathanson, A short proof of Cauchy’s polygonal number theorem, Proc. Amer. Math. Soc. 99 (1987), no. 1, 22–24. MR 866422, 10.1090/S0002-9939-1987-0866422-3
  • 13. Ken Ono, The web of modularity: arithmetic of the coefficients of modular forms and 𝑞-series, CBMS Regional Conference Series in Mathematics, vol. 102, Published for the Conference Board of the Mathematical Sciences, Washington, DC; by the American Mathematical Society, Providence, RI, 2004. MR 2020489
  • 14. Carl Ludwig Siegel, Über die analytische Theorie der quadratischen Formen, Ann. of Math. (2) 36 (1935), no. 3, 527–606 (German). MR 1503238, 10.2307/1968644
  • 15. Jacob Sturm, On the congruence of modular forms, Number theory (New York, 1984–1985) Lecture Notes in Math., vol. 1240, Springer, Berlin, 1987, pp. 275–280. MR 894516, 10.1007/BFb0072985
  • 16. W. Tartakowsky, Die Gesamtheit der Zahlen, die durch eine quadratische Form $ F(x_1, x_2,\dots , x_s)$, $ (s\geq 4)$ darstellbar sind, Izv. Akad. Nauk SSSR 7 (1929), 111-122, 165-196.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 11E25, 11E20, 11E45

Retrieve articles in all journals with MSC (2010): 11E25, 11E20, 11E45


Additional Information

Wieb Bosma
Affiliation: Radboud Universiteit, Heijendaalseweg 135, 6525 AJ Nijmegen, The Netherlands
Email: bosma@math.ru.nl

Ben Kane
Affiliation: Radboud Universiteit, Heijendaalseweg 135, 6525 AJ Nijmegen, The Netherlands
Address at time of publication: Mathematical Institute, University of Cologne, Weyertal 86-90, 50931 Cologne, Germany
Email: bkane@mi.uni-koeln.de

DOI: http://dx.doi.org/10.1090/S0002-9939-2012-11419-4
Keywords: Triangular numbers, quadratic forms, sums of odd squares
Received by editor(s): December 6, 2010
Received by editor(s) in revised form: August 4, 2011, and August 25, 2011
Published electronically: September 21, 2012
Communicated by: Kathrin Bringmann
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.